ôô

When Should You Worry About Leg Cramps?

What causes those pesky cramps and when are they dangerous? The House Call Doctor is in.

By
Rob Lamberts, MD,
June 12, 2013
Episode #063

Page 2 of 3

What Causes Leg Cramps?

In general, cramps are a sign that things are out of balance.

Another, less serious, reason for leg cramps is that the electrolytes are out of balance. Electrolytes are the chemicals that help the muscle contract, the main ones being sodium, potassium, and calcium. If any of these gets out of whack, the muscle doesn’t work like it should, resulting in cramping. This electrolyte imbalance is often the cause of those painful cramps that wake you up at night.

What Causes an Electrolyte Imbalance?

What causes these electrolytes to get messed up? There are a number of things that can lead to this:

Overheating and sweating: Overheating and sweating a lot will cause the body to lose sodium, potassium, and magnesium.

Medications: Certain medications can also cause the body to lose these chemicals, the most common of which is the water pill, or diuretic.

Medical problems: Finally, there are medical problems that can cause the balance of these chemicals in the blood to go awry. 

Other Causes of Leg Cramps

In addition to claudication and electrolyte imbalance, the last of the major causes of leg cramps are medications. Besides the aforementioned diuretics, other medications, such as blood pressure and cholesterol drugs, can make the muscles ache and even cramp up.

Sometimes the cramps are a mystery. A good portion of the time, leg cramps at night don’t have a clear cause. That makes their treatment more challenging (and it drives both doctor and patient a little crazy).

When Should You Worry About Leg Cramps?

When should you worry about leg cramps? In general, cramps are a sign that things are out of balance. If you have pain in your legs whenever you walk and the pain gets better after resting, tell your doctor. That might be a sign of claudication and the narrowing of the blood vessels in the legs could be a sign that you have narrowing of other blood vessels in your body, such as those supplying the heart and brain. People with claudication are at a significantly increased risk of having a heart attack.

Leg cramps that begin after you’ve started a medication are also concerning. Sometimes the medications could be causing a decrease in blood flow to the legs, and sometimes (as is the case with certain cholesterol medications) they could be damaging the muscles. Technically, the pain from cholesterol medications is not a crampy pain, but generalized aches--though everyone is different.

Pages

Related Tips

Facebook

Twitter

Pinterest